• Vol. 35 No. 7, 496–499
  • 15 July 2006

Can Long-term Corticosteroids Lead to Blindness? A Case Series of Central Serous Chorioretinopathy Induced by Corticosteroids

78



78 Views
12 Downloads

Download PDF

ABSTRACT

Introduction: Long-term, high-dose corticosteroid therapy is well-known to cause systemic and ocular complications. A lesser known complication is chronic central serous chorioretinopathy (CSCR). Although idiopathic central serous chorioretinopathy (CSCR) is known to be mild with spontaneous recovery and minimal effects on the final visual acuity, chronic CSCR as a complication of long- term steroid therapy behaves differently, and may cause irreversible visual impairment.

Clinical Picture: Three cases of chronic, recurrent CSCR were precipitated by long-term corticosteroids prescribed for post-renal transplant immunosuppressive therapy, post-pituitary surgery and pemphigus vulgaris.

Treatment and Outcome: Two cases resolved with tapering of corticosteroids while one case was treated by focal laser photocoagulation. Two eyes had severe impairment of vision as a result of subretinal scar formation while the other 4 eyes had mild reduction of visual acuity from retinal epithelium pigment atrophy.

Conclusion: Long-term corticosteroid therapy can be complicated by severe, chronic and recurrent CSCR and occasionally peripheral exudative retinal detachment. This may result in subretinal fibrosis and permanent loss of vision.


Central serous chorioretinopathy (CSCR) is an idiopathic disorder characterised by serous detachment of the macula, retinal pigment epithelial (RPE) detachment and areas of RPE atrophy that may represent sequelae of previous episodes. CSCR can arise secondary to chronic treatment with steroids.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.